Wisconsin, 2003

Heavy Snow in Wisconsin, December 10, 2003

December 10, 2003 · NWS MKX · 2 events in 2 counties and zones

A small part of south-central Wisconsin received 6 to 7 inches of snow by about 1500 CST in a marginal winter storm. ).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A small part of south-central Wisconsin received 6 to 7 inches of snow by about 1500 CST in a marginal winter storm. Seven inches was measured at Montello (Marquette Co.), and Reedsburg (Sauk Co.). Accumulating snow started about 0400 CST, and was preceded by rain. Being that this was the first appreciable accumulating snow of the 2003-04 winter season, probably an estimated (based on newspaper reports) dozen or two dozen vehicle accidents occurred due to "driving to fast for conditions." Elsewhere in south-central Wisconsin two to four inches fell, and just 1 to 2 inches fell over southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 10, 3:00 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 10, 3:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST WED DEC 10 2003

.DISCUSSION...FORECAST FOCUS IS ON QUIETER WX PAT IN WAKE OF
DEPARTING WINTER STORM. STILL SOME SHORT TERM ISSUES BEFORE THAT
HWVR.

BACK EDGE OF SGFNT PCPN IS NOW A LTL W OF MSN...PROGRESSING EWD BUT
SLOWER THAN PROGGED. WEDGE SHAPED AREA OF SNW BTWN THIS BACK EDGE AND
DRY SLOT TO THE E MAY STILL CAUSE PRBLMS INTO THE EVE HRS. IMPACT
CONSIDERATIONS INCLUDING EVE RUSH HR SUG KEEPING ADVY GOING FOR
AWHILE AND PSBLY EXPANDING IT EWD A BIT. STG WNDS WL ALSO COMPLICATE
THINGS.

RATHER WNDY AND COLD WX WILL CONTINUE INTO THU BTWN EXITING STORM AND
HI PRES RDG BUILDING IN FM PLAINS.

GNRLY QUIET BUT STILL CHILLY WX SHUD THEN PREVAIL INTO THE WEEKEND.
TRAJECTORY OVER FRESH SNOW COVER NEXT COUPLE OF DAYS WILL MEAN
TEMPERATURES SHOULD NOT RECOVER ALL THAT MUCH DURING THE DAY...WRMG
TREND AFTER THAT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WINTER WX ADVY UNTIL 7 PM ZNS 46..47..51..52..57>60..63>65..68>70.

&&

NJ
Hazardous weather outlook, Dec 10, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CST WED DEC 10 2003

WIZ046-047-051-052-056>060-062>072-111030-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE WI-
IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE WI-
MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN WI-
WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
500 AM CST WED DEC 10 2003

...WINTER WEATHER ADVISORY FOR SOUTH CENTRAL WISCONSIN UNTIL MID
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED ACROSS SOUTH CENTRAL
WISCONSIN THROUGH MID AFTERNOON...AS A STRONG STORM SYSTEM MOVES FROM
CENTRAL ILLINOIS TO LOWER MICHIGAN BY THIS EVENING. THE SNOW WILL
TAPER OFF LATE THIS AFTERNOON AND END BY EVENING. PERSONS IN THE
ADVISORY AREA SHOULD BE ALERT FOR HAZARDOUS DRIVING CONDITIONS TO
DEVELOP BY MID MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE OF LIGHT SNOW WILL BE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND THIS EVENING FOR SNOWFALL
MEASUREMENTS.

XX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Marquette

When
December 10, 3:00 PM CST to 5:00 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heavy Snow, Sauk

When
December 10, 3:00 PM CST to 5:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327752, 5327753.